Dense Smoke, Leon
- When
- March 26, 10:00 PM EST to March 27, 9:00 AM EST
- Where
- Leon forecast zone
- Reported by
- ASOS
- Coordinates
- 30.458, -84.278 (the zone’s center; the record gives no point)
Smoke from a prescribed burn across southwestern Leon county combined with other smaller fires across northern Leon county to produce dense smoke across portions of the area. A Florida Department of Transportation Spokesman said the smoke may have contributed to four crashes on Thomasville Road during the morning hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
Smoke from a prescribed burn across southwestern Leon county combined with other smaller fires across northern Leon county to produce dense smoke across portions of the area. A Florida Department of Transportation Spokesman said the smoke may have contributed to four crashes on Thomasville Road during the morning hours. One crash occurred at the intersection of County Road 12 with three other crashes at the intersection of Sunny Hill Road. A stretch of Thomasville Road was closed from County Road 12 to the Georgia state line because of smoky conditions. The intersection of SR-61N and Cherokee Plantation Road was also blocked due to a crash and smoky conditions. These crashes were due primarily to smoke from fires in the northern part of Leon county. The KTLH ASOS reported visibilities below the local dense smoke criteria of 3 miles from 11 pm to 10 am EDT with a minimum value of 1/2 mile at 8 am EDT. The smoke at the airport was likely due to the earlier controlled burn in southwest Leon county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 26, 9:07 PM EST, 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 1007 PM EDT Mon Mar 26 2012 .DISCUSSION... The afternoon forecast package appears to be on track. The only slight change we made was to expand the area of smoke in our forecast for the overnight hours based on recent radar trends. && .AVIATION... Aside from TLH, expect VFR conditions to prevail at all sites overnight. A large fire burning 7 miles southwest of the airport continues to emit large quantities of smoke. With the passage of the sea breeze front this evening, smoke continues to spread out eastward and expect MVFR conditions at TLH around midnight with IFR restrictions developing as the smoke further settles beneath the inversion around sunrise. Should see restrictions end not long after sunrise as deeper mixing returns VFR conditions. && .TAE WATCHES/WARNINGS/ADVISORIES... AL...None. GA...None. FL...None. GM...None. && AVIATION...Godsey REST OF DISCUSSION...Fournier
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 1017 PM EDT MON MAR 26 2012 ALZ065>069-FLZ007>010-012-018-019-028-029-034-108-112-114-118-128- 134-GAZ120>131-142>148-158>161-GMZ730-750-755-765-770-775-280230- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-INLAND BAY-INLAND JEFFERSON-MADISON- INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-COASTAL BAY- COASTAL GULF-COASTAL JEFFERSON-COASTAL TAYLOR-COASTAL DIXIE- QUITMAN-CLAY-RANDOLPH-CALHOUN-TERRELL-DOUGHERTY-LEE-WORTH-TURNER- TIFT-BEN HILL-IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK- BERRIEN-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 1017 PM EDT MON MAR 26 2012 /917 PM CDT MON MAR 26 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. FLZ011-013>017-026-027-115-127-GAZ155>157-280230- JACKSON-CALHOUN-INLAND GULF-INLAND FRANKLIN-GADSDEN-LEON-LIBERTY- INLAND WAKULLA-COASTAL FRANKLIN-COASTAL WAKULLA-SEMINOLE-DECATUR- GRADY- 1017 PM EDT MON MAR 26 2012 /917 PM CDT MON MAR 26 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TONIGHT... AREAS OF SMOKE FROM A FIRE IN SOUTHWEST LEON COUNTY MAY REDUCE VISIBILITY OVERNIGHT. THIS SMOKE MAY ALSO POSE A HAZARD TO PEOPLE WITH RESPIRATORY PROBLEMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. FOURNIER
The national radar mosaic for the moment the first event began.
1 dense smoke. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362770.